Taking an overdose of methotrexate (Rheumatrex, Trexall) can cause vomiting, kidney failure, seizures, and other serious symptoms -- even loss of life. Therefore, if you think you may have taken too much, it's important to seek immediate medical attention. Treatment will likely include leucovorin, a medication that helps limit (and sometimes reverse) the effects of the overdose.
Can You Take Too Much Methotrexate?Methotrexate (Rheumatrex®, Trexall®) is a prescription medication used to treat a variety of conditions, including cancer, psoriasis, and rheumatoid arthritis. As with most medications, it is possible to take too much methotrexate. The specific effects of an overdose will vary, depending on a number of factors, including the methotrexate dosage, how it was taken, and whether it was taken with any other medications or substances.
Effects of an OverdoseThe effects of a methotrexate overdose can include (but are not limited to):
- Dangerously low blood cell counts
- Mouth sores
- Gastrointestinal ulcers and bleeding
- Kidney failure
- Loss of life.
Treatment for a Methotrexate Overdose
The treatment for someone who takes too much methotrexate will usually involve a medication known as leucovorin, which can help limit and reverse some of the effects of an overdose. IV fluids and certain medications may also be given to help prevent very high overdoses from damaging the kidneys.
If the overdose was given by injection into the spinal canal (via intrathecal injection), drainage of the cerebrospinal fluid may also be necessary.
It is important that you seek medical attention immediately if you believe that you or someone else may have overdosed on methotrexate.